Two recent cases of sodium-glucose cotransporter 2 (SGLT2) inhibitor-induced diabetic ketoacidosis (DKA) in patients with type 2 diabetes (T2DM) will be presented. Case one was a 51 year old male who developed severe DKA (pH 6.88, blood glucose 22 mmol/L) in the setting of a non-ST elevation myocardial infarction and recent substitution of a sulphonylurea with dapagliflozin together with metformin. Case two was a 48 year old female who developed euglycaemic diabetic ketoacidosis (euDKA, pH 7.18, blood glucose 7.1 mmol/L) two days after an elective craniotomy and clipping of a left middle cerebral artery aneurysm in the context of well-controlled T2DM on basal-bolus insulin, metformin and canagliflozin, which had been started a year earlier.
The incidence of DKA among patients with T2DM on SGLT2 inhibitors has been estimated to be 0.1-0.8 per 1,000 patient years (1). Concerningly, hyperglycaemia, usually the earliest warning sign for DKA, has been reported to be absent in most cases.
SGLT2 inhibitors may cause euDKA by increasing glucagon levels (2, 3) and by direct action on pancreatic alpha cells (4). Furthermore, animal studies suggest SGLT2 inhibitors may indirectly increase renal tubular reabsorption of ketone bodies (5).
Risk factors for SGLT2 inhibitor-induced euDKA may be classified into those factors which lead to: (a) decreased insulin supply such as underlying beta cell insufficiency or inappropriate reduction of exogenous insulin dose; or (b) increased glucagon such as physiologic stress, low carbohydrate diet, prolonged starvation or heavy alcohol intake. A prudent approach to prevent SGLT2 inhibitor-induced euDKA in patients with T2DM would include their temporary cessation during severe illness or major surgical procedures. Furthermore general practitioners, emergency medicine physicians and hospital medical staff must be educated on the need to check for capillary or urinary ketones in patients with T2DM on these agents when unwell, regardless of blood glucose levels.